Alert archive / Ohio / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 121, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 27, 2020, 4:37 PM EDT for Mahoning County, Trumbull County, Ohio. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2020, 4:37 PM EDT (20:37 UTC)
- Expired
- Aug 27, 2020, 5:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Mahoning County, OH, Trumbull County, OH
The radar
The Pittsburgh radar (KPBZ), 83 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 4:45 PM EDT | TSTM WND DMG | 2 E Warren, OH | THERE ARE MULTIPLE LARGE LIMBS DOWN IN YARDS, ON ROOFS, AND ALSO ON A POWER LINE IN A 4 BLOCK AREA OF NORTHEAST WARREN NEAR THE TRUMBULL COUNTRY CLUB. STREETS ARE OVERLOOK, FOSTER, AND CRESCENT. THERE IS ALSO SIDING TORN OFF A HOME ON FOSTER DRIVE. |
| Aug 27, 4:45 PM EDT | TSTM WND DMG | Brookfield Center, OH | MULTIPLE TREES REPORTED DOWN ALONG WITH MINOR DAMAGE TO STRUCTURES. TIME ESTIMATED VIA RADAR. |
| Aug 27, 4:50 PM EDT | TSTM WND DMG | Youngstown, OH | LARGE LIMBS DOWN. COMMERCIAL GARBAGE CANS BLOWN DOWN STREET, AND TREE DOWN ON WIRES. |
| Aug 27, 4:55 PM EDT | TSTM WND DMG | 3 Nne Campbell, OH | TREE DOWN AND PORT A JOHN THROWN ACROSS A FIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.8
The text
As transmitted.
816 WUUS51 KCLE 272037 SVRCLE OHC099-155-272115- /O.NEW.KCLE.SV.W.0121.200827T2037Z-200827T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Cleveland OH 437 PM EDT Thu Aug 27 2020 The National Weather Service in Cleveland has issued a * Severe Thunderstorm Warning for... Southeastern Trumbull County in northeastern Ohio... Northeastern Mahoning County in northeastern Ohio... * Until 515 PM EDT. * At 437 PM EDT, a severe thunderstorm was located over Niles, or near Warren, moving southeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. * Locations impacted include... Youngstown, Warren, Boardman, Niles, Campbell, Hubbard, Lordstown, Vienna Center, Hilltop, Maplewood Park, Austintown, Struthers, Girard, Vienna, McDonald, Poland, Lowellville, Yankee Lake, Brookfield Center and Churchill. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4115 8090 4131 8080 4128 8052 4097 8052 TIME...MOT...LOC 2037Z 294DEG 27KT 4119 8070 HAIL...<.75IN WIND...60MPH $$ Campbell
3 follow-up statements
592 WWUS51 KCLE 272052 SVSCLE Severe Weather Statement National Weather Service Cleveland OH 452 PM EDT Thu Aug 27 2020 OHC099-155-272115- /O.CON.KCLE.SV.W.0121.000000T0000Z-200827T2115Z/ Trumbull OH-Mahoning OH- 452 PM EDT Thu Aug 27 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR SOUTHEASTERN TRUMBULL AND NORTHEASTERN MAHONING COUNTIES... At 452 PM EDT, a severe thunderstorm was located over Maplewood Park, or near Youngstown, moving southeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. Locations impacted include... Youngstown, Boardman, Campbell, Hubbard, Maplewood Park, Austintown, Struthers, Girard, Poland, Lowellville, Brookfield Center, West Hill and Churchill. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4108 8074 4125 8059 4124 8052 4097 8052 TIME...MOT...LOC 2052Z 294DEG 27KT 4114 8056 HAIL...<.75IN WIND...60MPH $$ Campbell
468
WWUS51 KCLE 272103
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
503 PM EDT Thu Aug 27 2020
OHC155-272112-
/O.CAN.KCLE.SV.W.0121.000000T0000Z-200827T2115Z/
Trumbull OH-
503 PM EDT Thu Aug 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TRUMBULL COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4097 8052 4104 8065 4114 8054 4114 8052
TIME...MOT...LOC 2102Z 294DEG 27KT 4111 8047
$$
OHC099-272115-
/O.CON.KCLE.SV.W.0121.000000T0000Z-200827T2115Z/
Mahoning OH-
503 PM EDT Thu Aug 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR NORTHEASTERN MAHONING COUNTY...
At 502 PM EDT, a severe thunderstorm was located near Maplewood Park,
or 8 miles south of Hermitage, moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Youngstown, Boardman, Campbell, Struthers, Poland and Lowellville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4097 8052 4104 8065 4114 8054 4114 8052
TIME...MOT...LOC 2102Z 294DEG 27KT 4111 8047
HAIL...<.75IN
WIND...60MPH
$$
Campbell598
WWUS51 KCLE 272112
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
512 PM EDT Thu Aug 27 2020
OHC099-272121-
/O.EXP.KCLE.SV.W.0121.000000T0000Z-200827T2115Z/
Mahoning OH-
512 PM EDT Thu Aug 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MAHONING COUNTY
WILL EXPIRE AT 515 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4097 8052 4104 8065 4114 8054 4114 8052
TIME...MOT...LOC 2111Z 294DEG 27KT 4109 8040
$$
CampbellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:39 PM EDT, 58 minutes earlier.
Area forecast discussion, Aug 27, 3:39 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
339 PM EDT Thu Aug 27 2020
.SYNOPSIS...
A cold front will move south across the lower Great Lakes by Friday
morning and become nearly stationary. Low pressure will move east to
northern Lake Michigan by Friday evening and to just north of Lake
Ontario by Saturday afternoon. The low pressure system will force a
cold front east across the local area late Friday night into
Saturday morning. A ridge of high pressure will move east across
the region Sunday and Monday followed by a warm front Monday night.
A cold front will move east across the area Tuesday night.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
Initially, upper level ridging will take place during this period
with minor shortwaves moving rapidly east across the top of the
ridge. Ridge will give way to a developing upper level trough that
digs south into the Great Lakes region by Friday evening. The
remnants of Laura are progged to move northeast into the Ohio and
Tennessee Valleys by Friday evening. The upper level trough in
association with Laura will merge with the northern trough and become
somewhat negatively tilted as it shifts east. During this
transition, surface low pressure system will move east across the
Great Lakes and begin to deepen rapidly. Energy from Laura will
feed the low pressure system along with ample moisture. The two
systems will bring favorable conditions for potentially heavy rain
over portions of the forecast area tomorrow into tomorrow night.
With dry soil moistures in place, immediate saturation is not much
of a concern but a long period of moderate to heavy rain could cause
some minor flooding issues; especially in the east.
In the meantime, an outflow boundary moved south across the local
area this afternoon and spawned some showers and thunderstorms from
northeast Indiana across northern Ohio into northwest Pennsylvania.
The boundary is expected to move south but more boundaries are
progged to move south as well into the local area this afternoon and
early evening. The convection is expected to continue into the
evening hours as the cold front slips south and near the local area.
This will force strong convection over the extreme east to move
southeast and possibly clip eastern Erie County in Pennsylvania.
This line of thunderstorms will slide into the area overnight as
well. With precipitable water values approaching 2 inches, looking
at possibility for locally heavy rain at times in the thunderstorms
through this forecast period. Forecast area will remain in a slight
risk for heavy rain potential and a slight risk for severe
thunderstorms tomorrow.
Otherwise, another muggy night tonight with lows in the 70s and
highs tomorrow in the mid to upper 80s central and west. Cooler
highs in the upper 70s to lower 80s in the east Friday.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A cold front will be moving through the forecast area Saturday
morning. This system will be interacting with some of the moisture
from Tropical Depression Laura. Numerous areas of rain are expected
in the morning particularly for the eastern portions of the forecast
area. The rain will end from west to east across the region Saturday
afternoon as the front moves east. High pressure will quickly build
over the Great Lakes Region Saturday night. This system will bring
a significant shift in airmass. Cooler drier air will accompany
this high pressure system which will remain through Monday
afternoon. A warm front will approach the forecast area from the
south Monday evening bringing some scattered showers and a few
thunderstorms back to the region.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
A series of rapidly moving frontal systems are expected to move
through the forecast area in the extended period. A warm front will
be north of the forecast area Tuesday morning as a cold front
approaches from the west. This slow moving front will keep a chance
of scattered showers and thunderstorms over the region through
Tuesday night. As this system moves to the east a brief period of
high pressure will build over the region Wednesday. Another front
will approach the lower Great Lakes Region on Thursday. Low chances
of showers and thunderstorms will remain in the forecast both
Wednesday and Thursday.
&&
.AVIATION /18Z Thursday THROUGH Tuesday/...
An outflow boundary will move south across the area and will
continue to spawn new shower and thunderstorm activity across
the area over the next few hours. A cold front will slide south
this evening and push more showers and thunderstorms near the
area. The activity occurring now will be driven by day time
heating and then limited activity expected overnight into
tomorrow morning. Thunderstorms will produce locally heavy rain
and brief IFR ceilings and visibilities. Otherwise, VFR during
non-thunderstorm periods.
Outlook...Non-VFR possible with widespread showers and
thunderstorms Friday into Saturday.
&&
.MARINE...
Southwest winds 15 to 25 knots continue over the eastern
end of Lake Erie this afternoon. Several locations over Northeast
Ohio and NW PA are reporting winds over 20 knots. Walnut Creek
reported observed waves of 6-7 feet. The pressure gradient should
begin to weaken overnight but winds will remain on the stronger side
through the evening. I will keep the SCA in place over parts of
Northeast Ohio and NW PA until midnight. I will let the SCA expire
for the central basin. A southwest wind flow will continue through
Friday. A cold front will cross the lake on Saturday bringing a
shift to a northwest flow. This flow will continue through Sunday
afternoon. High pressure will build over the lake Sunday night
bringing a light flow to the lakes on Monday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement until midnight EDT tonight for OHZ012-
089.
PA...Beach Hazards Statement until midnight EDT tonight for PAZ001.
MARINE...Small Craft Advisory until midnight EDT tonight for LEZ147>149.
&&
SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...Garnet
LONG TERM...Garnet
AVIATION...Lombardy
MARINE...GarnetHazardous weather outlook, Aug 27, 3:48 PM EDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 348 PM EDT Thu Aug 27 2020 LEZ061-142>149-162>169-OHZ003-006>010-013-014-017>023-027>033- 036>038-047-PAZ002-003-282000- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Geauga-Ashtabula Inland-Hancock-Seneca- Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland- Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-Southern Erie- 348 PM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for central Lake Erie, eastern Lake Erie, western Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible this afternoon and early evening. Damaging wind gusts are the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ011-282000- Cuyahoga- 348 PM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for northeast Ohio. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible this afternoon and early evening. Damaging wind gusts are the primary threat. There is a moderate risk of rip currents. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ012-089-PAZ001-282000- Lake-Ashtabula Lakeshore-Northern Erie- 348 PM EDT Thu Aug 27 2020 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northeast Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Severe thunderstorms are possible this afternoon and early evening. Damaging wind gusts are the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 27, 4:21 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Cleveland OH
421 PM EDT Thu Aug 27 2020
OHZ010-020-030-272100-
Medina-Lorain-Ashland-
421 PM EDT Thu Aug 27 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MEDINA...
NORTHEASTERN ASHLAND AND SOUTHWESTERN LORAIN COUNTIES...
At 420 PM EDT, a strong thunderstorm was located near New London, or
16 miles north of Ashland, moving southeast at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Wellington, Lodi, Chippewa Lake, Sullivan, Westfield Center, Spencer,
Gloria Glens Park, Burbank, Rochester and Chippewa-On-The-Lake.
LAT...LON 4089 8213 4107 8234 4118 8234 4106 8186
4099 8192 4099 8213
TIME...MOT...LOC 2020Z 300DEG 17KT 4111 8231
KahnSpecial weather statement, Aug 27, 4:32 PM EDT, 5 minutes before
Special Weather Statement National Weather Service Cleveland OH 432 PM EDT Thu Aug 27 2020 OHZ023-033-272100- Mahoning-Trumbull- 432 PM EDT Thu Aug 27 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TRUMBULL AND NORTHEASTERN MAHONING COUNTIES... At 431 PM EDT, a strong thunderstorm was located over Niles, or near Warren, moving east at 30 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Youngstown, Warren, Boardman, Niles, Campbell, Hubbard, Cortland, Lordstown, Vienna Center, Hilltop, Maplewood Park, Leavittsburg, Austintown, Struthers, Girard, Vienna, McDonald, Lowellville, Yankee Lake and Churchill. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4115 8092 4135 8082 4128 8052 4101 8052 TIME...MOT...LOC 2031Z 291DEG 24KT 4121 8072 Campbell
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 4:00 PM EDT | Special Marine Warning | CLE | 60 min | |
| Aug 27, 4:21 PM EDT | Special Weather Statement | CLE | Medina | 39 min |
| Aug 27, 4:32 PM EDT | Special Weather Statement | CLE | Trumbull | 28 min |
| Aug 27, 4:43 PM EDT | Special Weather Statement | CLE | Wood | 47 min |
| Aug 27, 5:01 PM EDT | Special Weather Statement | CLE | Medina | 44 min |
| Aug 27, 5:06 PM EDT | Special Weather Statement | CLE | Mahoning | 39 min |
| Aug 27, 5:09 PM EDT | Severe Thunderstorm Warning | CLE | Hancock, Seneca, Wood | 51 min |
| Aug 27, 5:14 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Portage | 46 min |
| Aug 27, 5:32 PM EDT | Special Weather Statement | CLE | Stark, Wayne | 43 min |
| Aug 27, 5:41 PM EDT | Severe Thunderstorm Warning | CLE | Medina, Wayne | 49 min |
| Aug 27, 5:51 PM EDT | Special Weather Statement | CLE | Huron | 39 min |
| Aug 27, 5:58 PM EDT | Severe Thunderstorm Warning | CLE | Stark | 32 min |
| Aug 27, 6:26 PM EDT | Severe Thunderstorm Warning | CLE | Stark, Wayne | 64 min |
| Aug 27, 6:29 PM EDT | Special Marine Warning | CLE | 31 min | |
| Aug 27, 7:21 PM EDT | Special Weather Statement | CLE | Wayne | 39 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.